Q-I have just been diagnosed with hypertension. My doctor has prescribed Diupres and says I have to take it for the rest of my life. Since taking the drug, I have lost my will to do almost anything. I feel depressed all the time. My doctor thinks it
A-As you suspect, the overwhelming likelihood is that you are suffering a side effect from the drug. Diupres contains chlorothiazide, a common diuretic, but also a drug called reserpine. Reserpine is known to cause severe depression, sometimes severe enough to lead to suicide. It can also blunt your mental sharpness. These side effects are sometimes severe enough to carry on for months after you stop taking the drug.
Among the other severe side effects of reserpine are dizziness, drowsiness, slow pulse and flushed skin. These also can last or even begin months after stopping the drug.
The most insidious aspect is that the depression it causes comes on gradually. You may experience vivid dreams and nightmares, wake up early and find it difficult to sleep in the morning. Your appetite may slowly lessen. You may begin to experience feelings of hopelessness, lack of self worth, rejection and helplessness.
Another problem is that this is a fixed combination drug, which means you are taking two drugs to lower high blood pressure, which can usually be sorted with a single drug. You are probably putting yourself at needless risk of side effects by taking an extra drug that you may not need. And, of course, we can only guess at the synergistic effect of the two drugs.
Reserpine is also used in a triple fixed combination drug, with hydro chlorothiazide and hydralazine. The latter has its own load of side effects, including rapid heart beat and abnormally low blood pressure with consequent lightheadedness, fainting and falls. If you have angina, hydralazine may make it worse.
You haven’t mentioned if you are taking any other drugs. Reserpine is only one of a long list of pharmaceuticals that can bring on depression. According to the American health watchdog, the Health Research Group, a number of drug categories can make people depressed, such as certain anti biotics (like Flagyl), steroids (hydrocortisone, prednisolone), anticonvulsants (like phenytoin and phenobarbital), and drugs for Parkinson’s (levodopa). Even simple painkillers like ibuprofen or piroxicam can make you depressed. Ironically, certain tranquillisers and sleeping pills, such as lorazepam, diazepam (Valium) and phenobarbital can cause the very low moods they are supposed to treat.
If your doctor becomes convinced that your drug is the problem, he may seek to place you on another anti hypertensive drug. But be warned that many other types of blood pressure lowering drugs also bring on depression. These include some beta blockers such as timolol, propranolol (Inderal), metoprolol (Lopresor) and atenolol (Tenormin), plus drugs like methyldopa and clonidine, often used for high blood pressure. Antiarrhythmics such as disopyramide and procainamide may also cause depression.
Since so many blood pressure drugs can affect your mood, you may want to try lowering your blood pressure naturally, particularly since this condition has been long proven to respond to diet and exercise. Losing weight, and reducing your intake of salt and alcohol in themselves will often get your blood pressure back to normal.
Cutting down or omitting refined sugar can help one in three people with high blood pressure. You should also increase fibre. Cutting down on meat and increasing vegetable consumption have clearly been shown to lower blood pressure. Also, consider checking yourself out for possible allergies, which can elevate blood pressure. In one study of hypertensives, blood pressure fell while they were on a lamb and pear elimination diet, and rose every time they added a food causing an allergic reaction (Lancet, 1979; i: 966-9.
Supplements are also beneficial in getting blood pressure back to normal. Magnesium is a powerful vessel dilator. Yet, this is often especially low in hypertensive patients because diuretics, often used to treat high blood pressure, deplete the body of magnesium. According to WDDTY panellist Melvyn Werbach, in a study of 61 dietary elements to predict high blood pressure, the chief indicator was low magnesium (Am J Clin Nutr, 1987; 45: 469- 75). In three studies of hypertensives with low magnesium levels on diuretics, giving magnesium supplements substantially lowered blood pressure (J Am Coll Nutr, 1989; 8 [Suppl S]: 685-805). Besides this vital nutrient, you may also benefit from supplemental potassium and calcium, he says, since low magnesium is often associated with low potassium which, in turn, affects calcium levels.
You may need to take fish oils since diets supplemented with omega-3 fatty acids, or alpha linolenic acids, have been shown to lower blood pressure (Am J Clin Nutr, 1988; 48: 1226- 32; N Engl J Med, 1990; 322; 795-801).
Dr Werbach also recommends the amino acid taurine (6 g/day). The higher the concentration of dietary taurine, the better the blood pressure control. In one study, taking taurine as a supplement reduced hypertension (Circulation, 1987; 75: 525).
And don’t forget coenzyme Q10 (at least 60 mg/day). Both the systolic and diastolic blood pressure of patients taking 100 mg of Co Q10 for 10 weeks fell significantly and remained lower, even after stopping treatment (Curr Ther Res, 1990; 47: 841-5).
Other important nutrients are vitamins A, C, D and selenium; check your zinc and copper levels since too high levels can lead to hypertension.
If all this doesn’t work, the Health Research Group recommends hydrocholorothiazide, considered ‘safest’ among the diuretics, starting with a low dose of 12.5 mg/day.
Your doctor is wrong in telling you that you must take antihypertensive drugs for life. The prudent modern recommendation, says the HRG, is that you try to stabilise blood pressure through drugs and then attempt to reduce or stop the drug treatment.
Once your blood pressure has been stable with the drug for a year or more, you may wish to decrease your dose and try the non drug treatments mentioned above.